Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 19, 1998McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 19, 1998, 9:06 PM CDT for McPherson County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 9:06 PM CDT (02:06 UTC)
Expired
May 19, 1998, 10:10 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:40 PM CDTHail 1Ringgold, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:30 PM CDTTornado WatchSPC6 hr
May 19, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS1 KLBF 200203 RRA
SVRLBF
NEC117-200310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 1010 PM CDT

* AT 905 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 31 MILES SOUTH SOUTHWEST OF MULLEN OR 7 MILES EAST
  NORTHEAST OF FLATS MOVING EAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

MTM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT TUE MAY 19 1998

CHANCES FOR SVR TSRA AND THEN TEMPS THE MAIN CONCERNS...

18Z SFC ANALYSIS OF WIND FIELD SHOWS A WARM FRONT DEVELOPING IN THE SRN
PANHANDLE INTO SW NEBR. STATIONARY FRONT LOCATED IN SRN INTO EC KS. 60+
DEGREE DEW POINTS POOLED INTO ERN NEBR AND ALONG THE DEVELOPING WARM
FRONT. LATEST PICTURE FROM KCYS 88D SHOWS CONVECTION DEVELOPING ALONG
THE FRONT RANGE AND ALSO IN THE NRN PANHANDLE.

WHILE THE MODELS ARE SIMILAR IN THEIR UPPER FLOW AND PATTERNS
ASSOCIATED...THEY HAVE THEIR DIFFERENCES IN GRIDDED SOLUTIONS. ETA
POSITIONING OF 500 MB SHORT WAVE AS COMPARED TO THE WATER VAPOR LOOP
SEEMS ADEQUATE...AND ALL THREE BRING SOME SORT OF SHORT WAVE THRU THE
STATE BY EVENING. ETA DOES SHOW BEST UPPER LEVEL DIVERGENCE ON THE NRN
PANHANDLE BY LATE AFTERNOON WHICH SEEMS REASONABLE. REGARDLESS...WOULD
EXPECT TSRA TO DEVELOP IN THE NRN PANHANDLE BY 200-400 PM MDT AND
THEN...AS PER SPC...DEVELOP INTO A CONVECTIVE SYSTEM AND MOVE EWD. IF
THIS HAPPENS...GOOD SR INFLOW WOULD BE IN PLACE AND HENCE THE TALK OF
SUPERCELLS. WILL THEN GO WITH HIGHER POPS IN THE W...LOWEST IN THE NE
WHERE NERLY FLOW HAS RESULTED INITIALLY IN ISENTROPIC DOWNGLIDE.

NEARLY A REPEAT SETS UP FOR TOMORROW AS FRONT MOVES LITTLE. MOISTURE
SHOULD ALREADY BE IN PLACE AND WITH GOOD UPPER SUPPORT PROGGED TO MOVE
THRU BY MID AFTERNOON...SHOULD SEE SOME DEVELOPMENT...POSSIBLY
SVR...ONCE AGAIN. SUSBSIDENCE IN BETWEEN WAVES TONIGHT AND TOMORROW
SHOULD ALLOW ENOUGHT INSOLATION TO REACH GUIDANCE VALUES TOMORROW. WILL
CUT THIS SHORT WITH ACTIVE WX ANTICIPATED AND VARIOUS CHASERS COMING IN
AND OUT...

WILL BREAKUP ZONES TO REFLECT WRN ZONES OF WHICH OGA WILL BE A PART OF.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF BB 057/081 055/076 050 424
OGA BB 058/082 055/077 052 434
ONL BE 058/080 057/074 054 323
VTN BE 055/080 053/074 050 424

STOPPKOTTE

In the hours before

Local storm report, May 19, 5:49 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
549 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    13 NNE ELLSWORTH          NE   0.75 INCH HAIL
05/19/98   SHERIDAN

M. MUTCHLER
Local storm report, May 19, 7:18 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
718 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 W LAKESIDE              NE   1.75 INCH HAIL
05/19/98   SHERIDAN

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSevere Thunderstorm WarningLBFSheridan66 min
May 19, 7:28 PM CDTSevere Thunderstorm WarningLBFGrant62 min
May 19, 7:32 PM CDTSevere Thunderstorm WarningLBFGarden63 min
May 19, 7:38 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker62 min
May 19, 7:51 PM CDTTornado WarningLBFCherry, Grant, Hooker64 min
May 19, 8:19 PM CDTTornado WarningLBFGarden66 min
May 19, 8:30 PM CDTTornado WarningLBFHooker65 min
May 19, 8:39 PM CDTSevere Thunderstorm WarningLBFArthur66 min
May 19, 8:52 PM CDTSevere Thunderstorm WarningLBFCherry63 min
May 19, 9:11 PM CDTTornado WarningLBFMcPherson64 min
May 19, 9:13 PM CDTSevere Thunderstorm WarningLBFThomas67 min
May 19, 9:34 PM CDTSevere Thunderstorm WarningLBFLogan61 min
May 19, 9:44 PM CDTSevere Thunderstorm WarningLBFLincoln66 min
May 19, 10:17 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer63 min
May 19, 10:20 PM CDTSevere Thunderstorm WarningLBFThomas35 min
May 19, 11:07 PM CDTSevere Thunderstorm WarningLBFWheeler63 min
May 19, 11:10 PM CDTSevere Thunderstorm WarningLBFCuster65 min
May 19, 11:43 PM CDTSevere Thunderstorm WarningLBFHolt62 min
May 19, 11:46 PM CDTSevere Thunderstorm WarningLBFChase64 min
May 20, 12:40 AM CDTSevere Thunderstorm WarningLBFChase50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.